Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Topeka, KS

July 6, 2004Douglas County, Franklin County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 6, 2004, 3:55 AM CDT for Douglas County, Franklin County, Jefferson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 3:55 AM CDT (08:55 UTC)
Expired
Jul 6, 2004, 4:45 AM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 6, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 060855 CCA
SVRTOP
KSC045-059-087-060945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 445 AM CDT

* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM OZAWKIE TO 4 MILES WEST OF LAWRENCE TO 14 MILES SOUTHWEST OF
  BALDWIN CITY...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF
  TOPEKA TO 4 MILES WEST OF LAWRENCE TO 10 MILES NORTHWEST OF
  OTTAWA...MOVING EAST AT 90 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN CITY

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. 

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST 
SEVERE WEATHER INFORMATION.

LAT...LON 3926 9556 3897 9540 3862 9549 3865 9511
      3888 9508 3898 9522 3928 9521

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:32 AM CDT, 23 minutes earlier.

Area forecast discussion, Jul 6, 3:32 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT TUE JUL 6 2004

.DISCUSSION...
SQUALL LINE MOVING EAST OVER THE CWA AT THE MOMENT WITH SOME
DEVELOPMENT OUT AHEAD OF THE LINE. LARGE AREA OF RAIN EXTENDS BEHIND
SQUALL LINE BACK TO SOUTHWEST AND WEST CENTRAL KANSAS SO WILL LIKELY
GO WITH CATEGORICAL THIS MORNING FOR AREAS SOUTH OF INTERSTATE 70.
WILL NOT MAKE TOO MAY CHANGES PAST THIS MORNING DUE TO SEVERE
WEATHER PROBLEMS AT THE MOMENT.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TO 1 PM TODAY FOR
AREAS GENERALLY SOUTH OF INTERSTATE 70.
KSZ022-036>038-054>056-058-059.

&&

34
Hazardous weather outlook, Jul 5, 9:09 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT MON JUL 5 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
909 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM
PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS
INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS.  WIND GUSTS
AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE.  A FLOOD WATCH IS POSTED
FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL
KANSAS FOR THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL
KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND
STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON
TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS UNTIL NOON TUESDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES
CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY
TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN
A HALF INCH.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 6, 2:08 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     10 ESE BENNINGTON       38.98N 97.42W
07/06/2004  68 MPH           OTTAWA             KS   TRAINED SPOTTER

            68 MPH WIND GUST MEASURED BY DAVIS DCP 2 NE NILES

&&

SMB
Local storm report, Jul 6, 2:50 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0246 AM     HAIL             3 N LOUISVILLE          39.29N 96.31W
07/06/2004  0.88 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SMB
Special weather statement, Jul 6, 3:25 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT TUE JUL 6 2004

KSZ011-012-022>024-026-036>040-054>056-058-059-061300-
ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON-
MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
325 AM CDT TUE JUL 6 2004

...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  RILEY                 POTTAWATOMIE          JEFFERSON
  GEARY                 SHAWNEE               WABAUNSEE
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               OTTAWA                LAWRENCE
  JUNCTION CITY         TOPEKA                MANHATTAN
  HIAWATHA
Local storm report, Jul 6, 3:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     ADMIRE                  38.64N 96.10W
07/06/2004  60 MPH           LYON               KS   TRAINED SPOTTER

0322 AM     TSTM WND GST     3 W OSAGE CITY          38.63N 95.88W
07/06/2004  60 MPH           OSAGE              KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jul 6, 3:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 AM     FLASH FLOOD      ST. MARYS               39.19N 96.07W
07/06/2004                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            WATER COVERING HWY 24

&&

SMB
Local storm report, Jul 6, 3:52 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     OSAGE CITY              38.63N 95.83W
07/06/2004  60 MPH           OSAGE              KS   LAW ENFORCEMENT

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:57 PM CDTSevere Thunderstorm WarningTOPCloud63 min
Jul 6, 12:50 AM CDTSevere Thunderstorm WarningTOPOttawa40 min
Jul 6, 12:55 AM CDTFlash Flood WarningTOPCloud3 hr
Jul 6, 1:51 AM CDTSevere Thunderstorm WarningTOPDickinson54 min
Jul 6, 1:58 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee62 min
Jul 6, 2:05 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley55 min
Jul 6, 2:27 AM CDTSevere Thunderstorm WarningTOPMorris48 min
Jul 6, 3:05 AM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee40 min
Jul 6, 3:17 AM CDTFlash Flood WarningTOPClay, Pottawatomie, Riley3 hr
Jul 6, 3:29 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee46 min
Jul 6, 3:34 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee41 min
Jul 6, 4:50 AM CDTFlash Flood WarningTOPDouglas, Jefferson, Shawnee3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.